Alert archive / Oregon / Flash Flood Watches in 2016

Flash Flood Watch 4, NWS Medford, OR

June 6, 20164 counties in Oregon; Modoc County, Siskiyou County, California

NWS Medford, OR issued this flash flood watch at Jun 6, 2016, 11:10 AM PDT for 4 counties in Oregon; Modoc County, Siskiyou County, California. It took effect at Jun 6, 2016, 3:00 PM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jun 6, 2016, 11:10 AM PDT (18:10 UTC)
In effect from
Jun 6, 2016, 3:00 PM PDT
Expired
Jun 6, 2016, 11:48 PM PDT
In force
9 hr
Issued by
NWS Medford, OR
Flood severity
None

Counties Modoc County, CA, Siskiyou County, CA, Douglas County, OR, Jackson County, OR, Josephine County, OR, Klamath County, OR

The radar

The Medford radar (KMAX), 38 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 6.2 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2016-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 380 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2016-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
380 J/kg
Mixed-layer CIN
-394 J/kg
Mixed-layer LCL
1417 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

264 
WGUS66 KMFR 061810
FFAMFR

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MEDFORD OR
1110 AM PDT MON JUN 6 2016

...FLASH FLOODING POSSIBLE OVER RECENT BURN SCARS THIS AFTERNOON
AND EVENING AS SLOW MOVING THUNDERSTORMS ARE EXPECTED...

.ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHERN
CALIFORNIA AND SOUTHERN OREGON AS HIGH MOISTURE...INSTABILITY FROM
DAYTIME HEATING...AND A FEW DISTURBANCES MOVE THROUGH. STEERING
FLOW WILL BE VERY WEAK ACROSS THE CASCADES AND SISKIYOUS AND
THUNDERSTORMS WILL BE SLOW MOVING. THIS WILL CREATE THE
POSSIBILITY FOR TORRENTIAL RAINFALL OVER THE AREA...AND FLASH
FLOODING WILL BE POSSIBLE OVER RECENT BURN SCARS.

CAZ080-081-083-085-ORZ027>029-070815-
/O.NEW.KMFR.FF.A.0004.160606T2200Z-160607T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-MODOC COUNTY-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN-
1110 AM PDT MON JUN 6 2016

...FLASH FLOOD WATCH IN EFFECT FROM 3 PM PDT THIS AFTERNOON
THROUGH LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* FLASH FLOOD WATCH IN PORTIONS OF NORTHERN CALIFORNIA AND SOUTH
  CENTRAL OREGON...INCLUDING THE BURN SCARS FROM THE BEAVER CREEK
  COMPLEX...NATIONAL CREEK COMPLEX...HAPPY CAMP COMPLEX...DAY
  FIRE...FROG FIRE...AND SEVERAL SMALLER BURN SCARS.

* FROM 3 PM PDT THIS AFTERNOON THROUGH LATE TONIGHT

* SLOW MOVING THUNDERSTORMS OVER RECENT BURN SCARS.

* IMPACTS: ROCK SLIDES AND DEBRIS FLOWS COULD OCCUR IN AREAS THAT
  HAVE BURNED IN RECENT YEARS. THESE FLOWS COULD MAKE ROADS
  IMPASSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
1 follow-up statement
316 
WGUS66 KMFR 070648
FFAMFR

FLOOD WATCH
NATIONAL WEATHER SERVICE MEDFORD OR
1148 PM PDT MON JUN 6 2016

CAZ080-081-083-085-ORZ027>029-070800-
/O.CAN.KMFR.FF.A.0004.000000T0000Z-160607T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-MODOC COUNTY-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN-
1148 PM PDT MON JUN 6 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHERN CALIFORNIA AND
SOUTH CENTRAL OREGON HAS BEEN CANCELLED. SHOWER ACTIVITY HAS
DIMINISHED OVER THE AREA.

$$

STOCKTON

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this flash flood watch went out at Jun 6, 9:43 AM PDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 6, 9:43 AM PDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Medford OR
943 AM PDT MON JUN 6 2016

.UPDATE...The heat is expected to continue today across much of
the valleys in Southern Oregon and northern California. This part
of the forecast looks well on track, and have made no changes.
Consequently, will allow for the heat advisory to continue for
these areas.

The main forecasting challenge for today is in regards to the
thunderstorm potential for the next few days. There are several
factors coming into play, particularly for today and tonight. The
first factor is the heat of the day: It will provide enough
instability to initiate convection. The low pressure system that
has resulted in our thermal trough over the weekend is starting to
slowly drift away from our area, and a wind shift is expected to
occur later today or tomorrow. This will help bring in a bit more
moisture to the area with PWATs nearing an inch in some places
west of the Cascades and Siskiyous. PWATS this high range in the
90th percentile for moisture. The limiting factor will be the
trigger. Although a few shortwave disturbances may help to break
the cap, it may not be enough. Therefore, we believe that the
thunderstorms will initiate over the mountains.

These storms will be slow-moving with torrential rainfall
possible. Will need to look at the potential for a flash flood
watch for burn scars in the Cascades and maybe western Siskiyou
County.

The only changes made to the forecast were to add a slight chance
for elevated thunderstorms across the rogue valley and into
Josephine County during the overnight time period. Models are
hinting that mountain initiated storms could drift northward into
the Rogue Valley where the atmosphere will still be able to
sustain thunderstorms. -Schaaf

&&

.PREV DISCUSSION... /Issued 346 AM PDT MON JUN 6 2016/

DISCUSSION...

Short Term...Today through Thursday Night...The heat continues, but
there is relief in sight by midweek, as the thermal trough weakens
and the upper level ridge pushes east under pressure from
approaching trough. Until then, we will remain under the heat, with
a continuing threat of thunderstorms, mainly along and east of the
Siskiyous and Cascades. As lows this morning will be relatively warm,
and highs today will once again approach or surpass 100, will keep
the heat advisory in place for the valleys of Jackson, Josephine and
Siskiyou counties through this evening.

While models are showing widepsread instability from the Coastal
Ranges east, several solutions are showing significant amounts of
instability west of the Cascades, almost unbelievably so. A glance
at the soundings suggest that those models are depicting too much
moisture into the lower levels. Whatever the reason for this,
believe these fields to be way over exaggerated. That being said,
there seems to be little reason why today should not be similar to
yesterday afternoon in terms of convection chances, as there will be
instability, and some energy orbiting the low to our south should
provide a convective trigger. However, weak winds at the steering
level may result in slow moving storms, or in some cases, may allow
cells to anchor to the terrain. Heavy rain is possible in such a
case.

Thunderstorm activity may well continue overnight, especially along
the Cascades and the higher terrain of Siskiyou county. More
widespread activity will likely return to the area Tuesday
afternoon, although concentrated a bit further east. Steering winds
will be stronger and more from the south to southwest, so any storms
that develop in the Siskiyous may then move into the Rogue Valley,
and storms that develop over the Cascades will have a good chance to
travel across the East Side.

As the upper level trough edges closer, the flow aloft will shift to
the southwest, and this will not only allow for cooler, more
seasonable, temperatures to return to the area, it will also produce
increased clouds and a chance for showers as various impulses
traverse overhead. Expect high temperatures on Wednesday to be about
10 degrees cooler than the day before, then around 5 to 10 degrees
cooler again on Thursday. This cooler and wetter pattern will then
continue into the extended period. -BPN

LONG TERM...Friday through Monday...Models remain in good
agreement in the extended period. It will be much cooler than
we've seen, especially late this week into the weekend as a
relatively strong upper trough moves through the Pacific
Northwest. The cooler air and better chance for precipitation
comes Friday and Saturday as the upper low moves through.
Temperatures during that stretch will be 5-10 degrees below
normal, and snow levels may drop below 5000 feet Friday night and
Saturday. Precipitation will be lessening by the time that
happens, so we don't expect much impact from snow, but it just
shows how cool the airmass is expected to be. Temperatures will
probably rebound a little on Sunday and Monday with diminishing
precipitation chances. But both the GFS and ECMWF are showing
another chilly cold front moving through around the middle of next
week. -Wright

AVIATION...For the 06/06Z TAF cycle...IFR/LIFR conditions
from Cape Blanco north and areas of IFR/LIFR south of Cape Blanco
will continue through the morning with moderate to strong onshore
flow. This should also allow MVFR ceilings to reach Roseburg early
this morning and last through the morning before clearing to VFR.
Elsewhere expect VFR today through the evening. Thunderstorms are
expected to develop in the afternoon and evening for inland areas,
mainly from the Southern Oregon Cascades east and over Northern
California. Local MVFR conditions, heavy rain and gusty winds could
occur with thunderstorms. -CC

MARINE...Updated 300 AM PDT Mon 6 June 2016...North winds will
increase today as a thermal trough strengthens along the South
Oregon coast. Confidence remains high that gale force winds and
hazardous will affect waters mainly south of Cape Blanco and beyond
5 nm from shore. Hazardous seas are also expected this afternoon and
evening beyond 10 m fro shore south of Bandon. Winds and seas will
gradually lower Tuesday as the thermal trough weakens. There are
some model differences on how quickly north winds will lower on
Tuesday how soon southerly wind change will occur, mainly for areas
south of Cape Blanco. Have leaned towards a blend of the model
solutions with the southerly winds developing south of Gold Beach
within 10 to 20 nm of shore Tuesday morning then expanding northward
Tuesday afternoon and evening for areas from 10 to 30 nm from shore
south of Cape Blanco. Low clouds may accompany this southerly wind
shift. Of note, a couple high resolution models show this southerly
wind shift occurring sooner and spreading further north in the
afternoon and evening on Tuesday to include areas from Cape Arago
southward.

A weak surface low is expected along the coast Tuesday night into
Wednesday with a chance for light rain, drizzle and low clouds. Then
a weak cold front will move in from the northwest Friday. /CC

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Heat Advisory until 8 PM PDT this evening for ORZ024-026-028.

CA...Heat Advisory until 8 PM PDT this evening for CAZ080-081.

Pacific Coastal Waters...Small Craft Advisory until 5 PM PDT Tuesday for
     PZZ350-356-370-376.
     Gale Warning until 11 PM PDT this evening for PZZ356-376.
     Hazardous Seas Warning until 11 PM PDT this evening for
     PZZ350-356-370.
     Hazardous Seas Warning until 5 AM PDT Tuesday for PZZ376.

BMS/BPN/CC

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 5:06 PM PDTSevere Thunderstorm WarningMFRDouglas24 min
Jun 5, 5:07 PM PDTSpecial Weather StatementMFRKlamath38 min
Jun 5, 5:33 PM PDTSpecial Weather StatementMFR27 min
Jun 6, 3:21 AM PDTSmall Craft AdvisoryMFR62 hr
Jun 6, 4:20 PM PDTSpecial Weather StatementMFRJackson25 min
Jun 6, 4:21 PM PDTSpecial Weather StatementMFRJackson24 min
Jun 6, 4:38 PM PDTSpecial Weather StatementMFRJackson22 min
Jun 6, 4:43 PM PDTSevere Thunderstorm WarningMFRDouglas, Jackson32 min
Jun 6, 4:55 PM PDTSevere Thunderstorm WarningMFRJackson35 min
Jun 5, 6:53 PM PDTFlash Flood WarningMFRSiskiyou52 min
Jun 5, 8:00 PM PDTSpecial Weather StatementMFRSiskiyou30 min
Jun 5, 9:13 PM PDTSevere Thunderstorm WarningMFRSiskiyou32 min
Jun 5, 9:46 PM PDTSevere Thunderstorm WarningMFRSiskiyou29 min

Nearby

Flash Flood Watches in Oregon, 2016Flash Flood Watches in California, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.